Diabetes - Type 1 Community
Lows causing a seizure: how much damage is being done and what is t...
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lows causing a seizure: how much damage is being done and what is the best way to recover?

My 25 yr old son has now had his 3rd seizure.  The last one was 2 years
ago.  His tongue is badly cut up and he can't talk because of it.
His arm and back ache and the doctor has given him some muscle
relaxants.  Besides rest what is the best way to recover from this and
how much long term damage is being done to his body?  He is a tall
average size person who does work out maybe 2 times a week. EAch time
this has happened he gets too tired and falls asleep before he has
eaten enough.  The low hits in the middle of the night
and the seizure begins.  All of them have happened at night, usually
after a long day at work when he did not take time to eat .  
He is not living at home but does have roommates.
Thank you for your help.
Related Discussions
Avatar_n_tn
I understand your concern. Let me try to organize my response so it makes sense and addresses your concerns.

1. You ask about recovery. Yes, it takes a few days to recover. He needs to test more often and absolutely avoid ANY lows for a period of supposedly about 2 weeks after a severe low like this, or he may start to lose his warning symptoms of lows. Studies have shown that when this happens, called 'hypoglycemic unawareness' (a very dangerous situation for we diabetic people when the body no longer lets us know when we are dropping too low), the warning symptoms CAN BE RECOVERED. Supposedly a period of about 2 weeks without any lows at all can help the body clear away any residues of emergency sugars released by the liver (a normal response to a severe low) so that the brain can properly recognize a low if it starts to happen. So test more often than usual for a few weeks to help the body recover this very important ability. If he did not wake up when his glucose levels dropped a little bit, then he may indeed have some hypoglycemic unawareness, and this would help him recover the brain's ability to wake him if his glucose levels are dropping.

2. As for sore muscles, I have been there, done that. It sounds like his doctor is helping with muscle relaxants. Hot showers or baths help ease the discomfort, too.

3. The torn-up tongue (OUCH!) will just have to heal. Fortunately, mouths heal quickly.


Now, as for long-term damage, it is commonly thought that there really is no long-term damage. However, some recent studies do indicate that people who have had lots of severe lows MAY display some memory loss. This doesn't affect overall intelligence or ability to problem-solve, but some memory issues may surface. No real solutions for this, if it happens. The best thing to do is to take this very seriously and figure out how to avoid having this happen.

You don't say what kind of insulin regimen your son is on. So I am only going to throw out a suggestion that works for many people who take Lantus insulin at bedtime and quick-acting insulins such as Novolog or Humalog before meals. Lantus is marketed as a 24-hour insulin, but it DOES have a very slight peak action 4-5 hours after injection. For some people (myself included), this peak action is more noticeable than for other people, and can actually be the cause of some night lows. For those of us with this problem, the solution is to talk to his doctor and slowly over a period of time, start to change the evening dose to become a morning dose, with maybe a few units injected at bedtime just to keep sugars from rising too high while the morning dose peters out in our sleep. For me, this has completely removed the danger of severe night lows. Occasionally, if I misjudge something, I can get a LITTLE low while I sleep, but never to the point of seizure since I changed my timing of Lantus from night to morning. He would need to work with his doctor to slowly do this over a period of a week or so if this is something that would help.

Maybe he needs to have something handy at all times to cover him if he is just too beat to eat when he comes home. A meal-in-a-shake might help. Or maybe he needs to set his alarm to wake him about half-way through the night to check his sugar levels on those nights. Feeling extreme fatigue at bedtime for me is usually a warning sign that sugar levels may actually be on their way down even if normal when I test before bedtime. I sleep with two 6-oz. cans of apple juice right by my bed in case I wake up in the night, and on those nights when fatigue is noticeable, I do test in the middle of the night. Better to be safe and wake up once than to risk seizure.
2 Comments Post a Comment
Blank
Avatar_m_tn
thank you for your helpful information my daughter is nine  and had her third seizure last night she has'nt had one in several years  of course i was terrified  she seems to be fine this morning but very tired  thank you again for info
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
139792_tn?1299416777
Blank
Dalubaba commented on photo
Dec 17
944643_tn?1418218022
Blank
CrzyBeautiful1 added the Pregnancy Tracker
Dec 10
944643_tn?1418218022
Blank
CrzyBeautiful1 HELLO THIRD TRIMESTER! <3 Comment
Dec 10
Diabetes - Type 1 Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank